- Hypercoagulability, estrogen-associated
- Hypercoagulability (a supranormal tendency for blood to clot) occurs as an occasional but serious side effect of estrogen therapy. The blood clots in this situation are dose-related, that is, they occur more frequently with higher doses of estrogen. Estrogen therapy preparations (all of which carry this risk) include: esterified estrogens esterified estrogens and methyltestosterone estradiol estrogens (conjugated) and medroxyprogesterone estrogens conjugated The brand names of the estrogen therapy preparations carrying this risk include: CLIMARA (estradiol) ESTRACE (estradiol) ESTRADERM (estradiol) ESTRATAB (esterified estrogens) ESTRATEST (esterified estrogens and methyltestosterone) MENEST (esterified estrogens) OGEN (estropipate) PREMARIN (estrogens conjugated) PREMPHASE (estrogens conjugated and medroxyprogesterone) PREMPRO (estrogens conjugated and medroxyprogesterone) Cigarette smokers on estrogen therapy are at a higher risk than non-smokers for blood clots. Therefore, patients requiring estrogen therapy are strongly encouraged to quit smoking.
Medical dictionary. 2011.